Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 245, NWS North Platte, NE

August 3, 2018Hayes County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 3, 2018, 5:50 PM CDT for Hayes County, Nebraska. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2018, 5:50 PM CDT (22:50 UTC)
Expired
Aug 3, 2018, 6:30 PM CDT
In force
40 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Hayes County, NE

The radar

The Goodland radar (KGLD), 133 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.8 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2018-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 262 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2018-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
262 J/kg
Mixed-layer CIN
-319 J/kg
Mixed-layer LCL
1873 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

821 
WUUS53 KLBF 032250
SVRLBF
NEC085-032330-
/O.NEW.KLBF.SV.W.0245.180803T2250Z-180803T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
550 PM CDT FRI AUG 3 2018

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southwestern Hayes County in southwestern Nebraska...

* Until 630 PM CDT.

* At 550 PM CDT, a severe thunderstorm was located 8 miles northeast
  of Wauneta, or 10 miles west of Hayes Center, and is nearly
  stationary.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  southwestern Hayes County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4054 10108 4042 10108 4041 10132 4054 10131
TIME...MOT...LOC 2250Z 074DEG 1KT 4048 10123 

HAIL...1.25IN
WIND...60MPH
 
$$

CDC
2 follow-up statements
247 
WWUS53 KLBF 032306
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
606 PM CDT FRI AUG 3 2018

NEC085-032330-
/O.CON.KLBF.SV.W.0245.000000T0000Z-180803T2330Z/
Hayes NE-
606 PM CDT FRI AUG 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHWESTERN HAYES COUNTY...

At 606 PM CDT, a severe thunderstorm was located 8 miles northeast of
Wauneta, or 11 miles west of Hayes Center, and is nearly stationary.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southwestern Hayes County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4054 10108 4042 10108 4041 10132 4054 10131
TIME...MOT...LOC 2306Z 028DEG 1KT 4047 10123 

HAIL...1.25IN
WIND...60MPH
 
$$

CDC
089 
WWUS53 KLBF 032322
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
622 PM CDT FRI AUG 3 2018

NEC085-032332-
/O.EXP.KLBF.SV.W.0245.000000T0000Z-180803T2330Z/
Hayes NE-
622 PM CDT FRI AUG 3 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HAYES COUNTY WILL
EXPIRE AT 630 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 4054 10108 4042 10108 4041 10132 4054 10131
TIME...MOT...LOC 2322Z 074DEG 1KT 4047 10124 

$$

CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:40 PM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 3, 3:40 PM CDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
340 PM CDT Fri Aug 3 2018

.SHORT TERM...(This evening through Saturday)
Issued at 340 PM CDT Fri Aug 3 2018

An upper level disturbance, moving through WY this afternoon, should
fire off one or two areas of thunderstorms and possibly a QLCS
extending north and south across a good portion of ncntl Nebraska.
The SREF shows modest mid level frontogenesis ahead of the
disturbance and the models show precipitable water increasing to 1.5-
1.75 inches. Model soundings indicate most of this water will be
loaded into the 700-300mb layer; potentially producing strong to
severe wind gusts with weak winds aloft. Gusty winds and heavy
rainfall have been added to the forecast for a few hours this
afternoon and this evening.

The convective arrangement should exit ncntl Nebraska early Saturday
morning. A weaker upper air disturbance should form off the Laramie
Range 18z-21z Saturday afternoon. Isolated to scattered thunderstorm
development is expected across ern WY which should move east into
wrn Nebraska. It is believed the convection this afternoon and this
evening will produce a stable meso high which will limit storm
coverage to isolated or low-end scattered across wrn Nebraska. The
model consensus shows precipitable water falling to around 1 inch
and the CAMS models such as the HREF, NAM12 and NAMnest support the
forecast for low POPs.

.LONG TERM...(Saturday night through Friday)
Issued at 340 PM CDT Fri Aug 3 2018

Not sure about the forcing and stability Saturday evening. Winds
aloft at 500mb increase to 40-50kt which might be too strong for
storm development given the limited instability that could be in
place with the wake of tonight's storms. The NAM and GFS show a
disturbance moving into Nebraska Saturday which would provide
forcing. The Bulk Richardson number in the NAM is favorable for
storm development and there is a stationary front draped across
ncntl Nebraska in both the NAM and GFS models. The model consensus
suggests just an isolated/low-end scattered thunderstorm chances.
The better moisture appears to lie across eastern Nebraska as
suggested by the ECM.

The models show very good moisture return east of highway 83 Sunday
with precipitable water increasing to over 1.5 inches again. Winds
aloft at 500mb remain strong at 40-50kt and sufficient elevated
instability is shown by the NAM for thunderstorms. No significant
height falls are shown by the models but cold air aloft is producing
steep lapse rates become steep of over 7C/km. The models suggested a
chance POP associated with a cold front and a southward propagating
MCS.

No significant rain chances are expected Monday and beyond. Just
isolated chances. The upper level flow will transition to northwest
flow without moisture return. H850mb winds become south but remain
very weak. The GFS indicates the deeper moisture would remain
sequestered across the Midsouth as a result of a stationary front.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1220 PM CDT Fri Aug 3 2018

Timing of convection initiation will be the main forecast challenge
this evening. A couple areas of development likely with one in and
near KVTN and one in southwest Nebraska, likely expanding to include
the KLBF TAF site by late afternoon into early evening. Gusty winds
look like a likely aviation threat with any storms that develop this
afternoon. Initiation for both areas look to be in the 20-22Z time
frame, however some weak convection has already initiated south of
KVTN late this morning. Believe the convection in north central
Nebraska will have less coverage area than in the southwest, and
also clear the KVTN area earlier than TSRA in the KLBF area.

Mainly VFR conditions outside of convective activity however. A more
prominent wind shift to the northwest will occur in the north
central part of the state after the passage of the storms and
associated trough by Saturday morning.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...CDC
LONG TERM...CDC
AVIATION...Stoppkotte
Hazardous weather outlook, Aug 3, 3:41 PM CDT, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
341 PM CDT Fri Aug 3 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-042045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
341 PM CDT Fri Aug 3 2018 /241 PM MDT Fri Aug 3 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Thunderstorms capable of gusty winds are likely this evening,
generally along and east of a line from Ogallala to Mullen to
Valentine. A few severe storms may develop capable of wind damage,
large hail and very heavy rainfall. The area of concern for these
storms is generally east of a line from Big Springs to Hyannis
and Merriman.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

Isolated thunderstorms are possible across western and north
central Nebraska Saturday afternoon and Saturday night. There is
a marginal threat for severe storms across all of western and
north central Nebraska. Large hail and damaging winds are
possible.

Thunderstorms are possible Sunday and Sunday night across all of
western and north central Nebraska. There is a marginal risk for
severe storms with large hail and damaging winds being the main
severe threats.

Thunderstorms are possible, at times, Monday through Wednesday
night. At this time, the risk of severe weather is uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 3 and 9 pm today along
and east of a line from Big Springs to Hyannis and Merriman.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Aug 3, 5:37 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service North Platte NE
537 PM CDT FRI AUG 3 2018

NEZ070-032315-
Hayes NE-
537 PM CDT FRI AUG 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAYES COUNTY UNTIL
615 PM CDT...

At 537 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Hayes Center. This storm was nearly stationary.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of southwestern Hayes
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4042 10109 4042 10132 4054 10131 4054 10109
TIME...MOT...LOC 2237Z 181DEG 4KT 4050 10121

CDC
Special weather statement, Aug 3, 5:42 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service North Platte NE
542 PM CDT FRI AUG 3 2018

NEZ005-008-032330-
Brown NE-Eastern Cherry NE-
542 PM CDT FRI AUG 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CHERRY AND
NORTHWESTERN BROWN COUNTIES UNTIL 630 PM CDT...

At 542 PM CDT, Doppler radar was tracking a strong thunderstorm near
Valentine National Wildlife Refuge, or 23 miles south of Valentine,
moving northeast at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Johnstown, Valentine National Wildlife Refuge and Wood Lake.

This includes the following highways...
 Highway 20 between mile markers 212 and 236.
 Highway 83 between mile markers 183 and 193.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4241 10050 4255 10065 4283 10020 4257 9994
TIME...MOT...LOC 2242Z 231DEG 27KT 4254 10049

CDC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 5:37 PM CDTSpecial Weather StatementLBFHayes38 min
Aug 3, 5:42 PM CDTSpecial Weather StatementLBFBrown48 min
Aug 3, 6:16 PM CDTAreal Flood AdvisoryLBFHayes3 hr
Aug 3, 6:18 PM CDTAreal Flood AdvisoryLBFHayes3 hr
Aug 3, 6:30 PM CDTSevere Thunderstorm WarningLBFLincoln49 min
Aug 3, 6:34 PM CDTSpecial Weather StatementLBFThomas41 min
Aug 3, 6:38 PM CDTSpecial Weather StatementLBFBrown52 min
Aug 3, 6:42 PM CDTSpecial Weather StatementLBFPerkins48 min
Aug 3, 6:46 PM CDTSpecial Weather StatementLBFChase, Hayes44 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.